Thunderstorm Wind, Covington
- When
- September 23, 3:20 PM CST
- Where
- Covington County, Sanford
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.483, -89.433
A few power lines were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 23, 2:08 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT SAT SEP 23 2006
.DISCUSSION...ANOTHER BREEZY DAY TODAY AS GLH GUSTED TO NEAR 40 MPH
WITH SUSTAINED WINDS ABV 25 MPH AT TIMES. SHRA AND TSRA HELD OFF
UNTIL AFTERNOON WHEN WE FINALLY HEATED UP AND SEEMED TO DEVELOP FROM
A WEAK GRAVITY WAVE THAT MOVED THROUGH AROUND NOON.
TONIGHT THE MAIN CONCERN IS THE FRONT. THE COLD FRONT AT 19Z WAS
MOVING INTO CNTRL AR AND THROUGH NE TX WHILE THE UPPER LOW OVER
UPPER MS VALLEY WAS BEGINNING TO LIFT OUT. THIS UPPER LOW AS IT
OPENS UP WILL PUSH THE STRONG COLD FRONT INTO THE CWA THIS EVENING.
THERE WILL BE A SQUALL LINE WITH THIS FRONT BUT EXPECT THE SQUALL
LINE TO BE WEAKENING THROUGH THE NIGHT AS THE BEST SUPPORT WILL BE
WELL TO THE NORTH OF THE CWA. THIS WILL HAVE MORE OF AN EFFECT ON
ANY RISK OF SEVERE MORE THAN IT WILL WITH THE CHANCE OF RAIN. THE
SEVERE POTENTIAL CONTINUES TO DIMINISH. AS SAID EARLIER THE BEST
DYNAMICS AND UPPER LEVEL SUPPORT WILL REMAIN NORTH OUT OF THE AREA
BUT ALSO THE 0-6KM SHEAR AHEAD OF THE FRONT IS NOT AS IMPRESSIVE AS
BEFORE. THAT SAID THE SQUALL LINE MAY STILL BE STRONG ENOUGH WHEN IT
FIRST MOVES INTO THE CWA SO WILL KEEP ISOLATED SEVERE IN THE NW FOR
TONIGHT. THIS SQUALL LINE WILL WEAKEN THROUGH THE NIGHT BUT THERE
WILL BE MORE THAN ENOUGH MOISTURE AHEAD OF THE FRONT WITH H85 THETA
E AIR AROUND 340K AND PWS OVER 2. THIS WILL COMBINE WITH VERY GOOD
LL CONVERGENCE TO KEEP A GOOD LINE OF SHRA AND TSRA GOING ALONG THE
FRONT. HAVE GONE ABV GUI POPS ACROSS THE NW AND CNTRL BUT STUCK WITH GUI
POPS ACROSS THE SERN 3RD.
TOMORROW THE COLD FRONT WILL PUSH THROUGH THE CWA. BY SUNRISE THE
FRONT SHOULD ALREADY BE THROUGH CNTRL MS WITH SKIES BEGINNING TO
CLEAR OVER THE NW. MOST OF THE RAIN WILL MAINLY BE LOCATED ALONG AND
SLIGHTLY BEHIND THE FRONT AND WITH THAT I WILL LOWER POPS ACROSS THE
NW. BEST DYNAMICS WILL CONTINUE TO REMAIN FAR TO THE NORTH AND WITH
THE FRONT MOVING THROUGH DURING THE MORNING AND MIDDAY HOURS
INSTABILITY WILL NOT BE THE GREAT. B/C OF THIS THE SEVERE POTENTIAL
HAS DRASTICALLY DECREASED AND WILL ONLY MENTION STRONG IN THE HWO
NOW FOR THE SE.
FRONT WILL BE THROUGH THE ENTIRE CWA TOMORROW NIGHT AND SKIES SHOULD
BEGIN TO CLEAR BUT THERE MAY BE SOME STRATUS OVER THE AREA. THERE
ALSO BE SOME LINGERING SHRA OVER THE SE IN THE EVENING. LOWS WILL BE
MUCH LOWER THAN THE PREVIOUS COUPLE OF NIGHTS AS COOLER AND DRIER
AIR WILL BE MOVING INTO THE AREA. /CAB/
LONG TERM PORTION OF THE FORECAST REMAINS RATHER
QUIET. A COOL...OCT LIKE AIRMASS WILL SETTLE OVER THE REGION ON MON
AND REMAIN IN CONTROL THROUGH WED. DUE TO THIS...THE FIRST PART OF
THE WEEK WILL MAINLY A TEMP FORECAST. I CONTINUED WITH THE PREV
FORECAST TRENDS OF STAYING ON THE COOL SIDE OF THE LOWS FOR A FEW
LOCATIONS AND GENERALLY WITH THE GUIDANCE FOR HIGHS. THE MAIN CHANGE
FROM THE PREV FORECAST DURING THESE PERIODS WAS TO LOWER SKY COVER
AND MENTION CLEAR/SUNNY CONDITIONS. THIS WAS DUE TO THE LATEST
GUIDANCE DATA AND FORECAST SOUNDINGS SUPPORTING CLEAR CONDITIONS.
THE NEXT SYSTEM WILL BEGIN TO IMPACT THE AREA SOME TIME THU INTO
FRI. THIS SYSTEM HAS THE POTENTIAL TO BE ANOTHER REAL ANOMALY AND
BRING EVEN COLDER CONDITIONS THAN WHAT BE HAVE BEEN SEEING. TIMING
OF THE DETAILS IS MAKING THE FORECAST TOUGH. A CONSERVATIVE APPROACH
WILL BE TAKEN UNTIL SOME TRENDS ON THE TIMING CAN BE RESOLVED. THE
WAY THINGS LOOK NOW...MOISTURE WILL BE LIMITED WHICH WILL RESULT IN
LOW PRECIP TOTALS IF WE GET ANYTHING. ONE THIS THE SYSTEM WILL HAVE
WILL BE GOOD DYNAMICS SO WE CAN NOT RULE OUT PRECIP. CURRENT
FORECAST HANDLES THINGS WELL AT THIS POINT AND HAVE NOT MADE ANY
CHANGES. /CME/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 70 80 60 79 / 76 46 16 0
MERIDIAN 70 81 59 80 / 49 67 24 2
VICKSBURG 70 77 57 79 / 95 40 11 0
HATTIESBURG 75 83 64 82 / 42 85 34 5
NATCHEZ 71 76 59 77 / 69 65 15 0
GREENVILLE 63 78 55 78 / 96 14 8 0
GREENWOOD 67 78 55 78 / 95 15 10 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ019-
MSZ025-MSZ026-MSZ027-MSZ028-MSZ035-MSZ036-MSZ040-MSZ041-
MSZ042-MSZ047.
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-MSZ034.
LA...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ007-
LAZ008-LAZ009-LAZ015-LAZ016-LAZ023-LAZ025.
AR...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-ARZ075.
&&
SHORT TERM: CAB
LONG TERM: CMEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 317 PM CDT SAT SEP 23 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 242017- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 317 PM CDT SAT SEP 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA FOR THE REMAINDER OF THE AFTERNOON AND EARLY THIS EVENING. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WINDS OF AROUND 60 MPH...ALTHOUGH LARGE HAIL AND ISOLATED TORNADOES MAY ALSO BE POSSIBLE. SCATTERED THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL MISSISSIPPI WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. ALSO THIS EVENING A COLD FRONT WITH A DEVELOPING SQUALL LINE WILL BEGIN TO APPROACH NORTHWESTERN PORTIONS OF THE OUTLOOK AREA. THE SCATTERED THUNDERSTORMS IN THE SOUTH HAVE DEVELOPED IN AN AREA WITH MODERATE INSTABILITY AND GOOD SHEAR. THIS WILL ALLOW A FEW STORMS TO REACH SEVERE LIMITS AND BRING A THREAT OF STRONG STRAIGHT LINE WINDS AROUND 60 MPH. THERE IS ALSO A SMALL THREAT OF AN ISOLATED TORNADO OR TWO DUE TO THE DECENT BUT WEAKENING SHEAR. TONIGHT THE RISK OF SEVERE WEATHER WILL THEN SHIFT TO THE NORTHWEST AS A COLD FRONT APPROACHES. AT THAT TIME THE MAIN AREA OF CONCERN WILL REMAIN NORTH AND EAST OF A LINE FROM SICILY ISLAND...LOUISIANA TO YAZOO CITY TO GRENADA...MISSISSIPPI. THERE WILL STILL BE JUST ENOUGH SHEAR...INSTABILITY AND FORCING TO GET A FEW STORMS TO APPROACH SEVERE LIMITS WITH THE MAIN CONCERN BEING DAMAGING STRAIGHT LINE WINDS. THIS SQUALL LINE WILL WEAKEN OVERNIGHT AND THUS THE SEVERE RISK WILL DIMINISH. THAT SAID THERE WILL STILL BE ENOUGH FORCING TO GET A FEW STORMS TO APPROACH STRONG LIMITS ACROSS CENTRAL MISSISSIPPI AFTER MIDNIGHT AND ACROSS SOUTHEASTERN MISSISSIPPI AND CONTINUE THE POTENTIAL FOR STRONG WINDS IN EXCESS OF 40 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TONIGHT AND SUNDAY. OTHERWISE ACTIVATION IS NOT EXPECT THROUGH FRIDAY SEPTEMBER 29. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1252 PM CDT SAT SEP 23 2006 MSZ047-231820- WARREN- 1252 PM CDT SAT SEP 23 2006 ...STRONG THUNDERSTORM MOVING ACROSS WARREN COUNTY... AT 1250 AM...DOPPLER RADAR INDICATED A STRONG STORM NEAR THE YOKENA COMMUNITY MOVING NORTHEAST TOWARD VICKSBURG. EXPECT THIS STORM TO BE NEAR VICKSBURG BY 105 PM. THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WIND TO 40 OR 50 MPH ALONG WITH SMALL HAIL AND FREQUENT LIGHTNING STRIKES. PERSONS OUTDOORS SHOULD KEEP A CLOSE WATCH FOR THREATENING WEATHER AND BE PREPARED TO MOVE INDOORS QUICKLY. BE ESPECIALLY AWARE OF OLDER TREES AND ROTTEN LIMBS WHICH WILL BE MORE PRONE TO FALLING IN STRONG WIND GUSTS. CME
The Jackson/Brandon,MS radar (KDGX), 103 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532213.